Hydroxychloroquine, chloroquine, quinidine, quinine (ie plaquenil) IMPORTANT
Now I know we are all warned in the beginning that plaquenil can cause some eye problems. We have those regularly checked and feel rather secure in the reassurance we have from our treating doctors that plaquenil is really rather safe to use.
No one at any stage mentioned to me that plaquenil may cause, bring on or worsen further disorders... such as myasthenia gravis. It was no where in any warning on plaquenil that I had read and the only way I came across this information... was when my Neuro mentioned MG. This is common knowledge to MG sufferers! And it should be common knowledge to us too!
Quote from the Myasthenia Gravis Association of WA http://www.myastheniawa.info/
"Chloroquine (Chlorquin™), Hydroxychloroquine (Plaquenil™) - also used in treatment of Malaria. Avoid use if possible.
These drugs from the quinine family are also commonly used to treat SLE. They have been shown to induce MG (with or without anti-acetylcholine receptor antibodies), but can also exacerbate pre-existing MG by interfering with neuromuscular transmission. The effect can be seen with short term treatment (e.g. malaria) or longer term treatment (SLE)."
Drug induced MG may clear up in time, but the autoimmune version which plaquenil can also bring on is just as life long as lupus is. I can tell you now, that if what I have is MG, you do not want to be inducing MG!
Please talk to your health care professionals about this and establish a regular check up for the symptoms of MG. Educate yourself on MG and be smart about it but dont panic. Thyroxine can also exacerbate MG... so I am looking at a difficult road ahead with balancing medications.